To the Editor: Aggressive Crohn's disease (CD) is often treated with immunosuppressive, immunomodulator, and biologic therapy. In patients with inflammatory bowel disease and hepatitis B virus (HBV), such therapy can increase the viral load and lead to the progression of liver disease. Withdrawal of therapy can lead to immune rebound, with subsequent immune destruction of hepatitis B-infected hepatocytes. We describe a patient who developed fulminant hepatic failure and death upon withdrawal of corticosteroids, azathioprine and infliximab, despite initiation of lamivudine. A 54-year-old man with known chronic hepatitis B developed aggressive recurrent ileocolonic CD after ileocecal resection. He was treated with azathioprine, prednisone, and multiple infusions of infliximab. After 2 years of immunosuppressive, immunomodulator, and biologic therapy, he presented with new onset ascites. A computed tomography (CT) scan revealed the presence of ascites and an otherwise unremarkable liver. His liver biochemistries were as follows: bilirubin 2.7 mg/dL,, AST 143 U/L, ALT 124 U/L, albumin 2.0 mg/dL, and protime 1.7 INR. The patient was hepatitis B surface antigen-positive, hepatitis B e antigen-positive, hepatitis B e antibody-negative, and the HBV DNA level was 1604 pg/mL. Serologies to all other discernable causes of liver disease were negative. A transjugular liver biopsy revealed severe hepatitis with ballooning degeneration, hepatocyte necrosis, and fibrosis. Azathioprine and infliximab were discontinued. Prednisone was tapered and then withdrawn. Lamivudine was started at 100 mg/day and liver transplantation evaluation was planned. Within 1 month he was hospitalized with fulminant hepatic failure. His hepatitis B core antibody IgM subtype became positive, indicating severe reactivation of chronic hepatitis B. He developed rapid deterioration, with Stage 4 hepatic encephalopathy, deep jaundice, hepatorenal syndrome, and hemodynamic instability. He ultimately succumbed to his fulminant hepatic failure. Immunosuppressive, immunomodulator, and biologic therapy can reactivate and accelerate chronic hepatitis B liver disease.1,–8 In an effort to ameliorate this, withdrawal of immunosuppression may be attempted when able. However, these patients are at increased risk of fulminant hepatic failure on withdrawal of such therapy1,–8 because of immune rebound in the presence of an increased burden of virally infected hepatocytes and diminished hepatic reserve. Antiviral nucleoside and nucleotide analogs, such as lamivudine, are effective at reducing the risk of hepatitis B reactivation when initiated before or during immunosuppressive therapy.1,–3 However, lamivudine may take several months to effectively suppress viral replication and induce clinical improvement. In our patient, lamivudine was not effective because of the late stage of its initiation, and because significant hepatic decompensation had already occurred. Antiviral therapy is best administered preemptively before, during, and after immunosuppressive therapy in such patients.1,–3 Early referral for liver transplantation is important should they decompensate. Infliximab has also been associated with reactivation of hepatitis B.5,–8 Our case is of particular interest, since there are only a few reports of fulminant hepatic failure in chronic hepatitis B patients with inflammatory bowel disease receiving infliximab therapy. Some of these cases have resulted in death,5 as in our case. With increasing usage of immunosuppression, immunomodulator, and anti-tumor necrosis factor therapies for inflammatory bowel disease, this phenomenon takes on increasing importance.
No takes yet. Share an insight, caveat, or question.
Colbert et al. (2007) studied this question.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: